I decided to start with the last thing I changed or added. Red yeast rice. I immediately stopped taking red yeast rice and within 48 hours the terrible abdominal cramping stopped, as did the muscle aches and pains and joint pain. No more diarrhea. The Internet provided contradictory information - not unusual considering the vast number of people who add information - many of whom are looking primarily to padding their own pocket. I reminded myself to tread lightly yet deeply.
I read that red yeast rice was an excellent way to reduce bad cholesterol and honestly, taking it as directed, I had marvelous luck reducing my bad cholesterol. Now, it’s easy to blame the red yeast since I’ve never had a reaction to niacin and nothing else really changed in my daily habits save my new exercise routine, but why after more than a month? Why all of a sudden? Sadly, I have not found that answer.
I found a web site recommending that one NOT take red yeast rice and niacin together (not that I can find it now!), and then found several web sites offering a combination of red yeast rice and niacin supplements! What's up with that??
However, in an effort to save you the pain and suffering I experienced, I offer this:
- Pay attention to side effects of whatever you do
- Pay attention to drug interactions (yes, supplements you take matter when you’re taking meds)
- Don’t believe everything you read! Everyone is different and will react differently to both meds and supplements - what works for me may not work the same way for you
- Never give up! New information is available all the time
- Don’t be afraid to review, adjust, and learn
- Avoid drinking alcohol while using red yeast rice. Alcohol may increase your risk of liver damage. That was easy since I don’t drink.
- Grapefruit and grapefruit juice may interact with red yeast rice and lead to potentially dangerous effects. Discuss the use of grapefruit products with your healthcare provider. Do not increase or decrease the amount of grapefruit products in your diet without first talking to your healthcare provider.
A SIDENOTE: as I spoke to a co-worker recently, she said she’d prefer to just take a statin and avoid all the guessing games with which I am dealing ... me? I prefer to control my own health. Besides, statin drugs have their own issues ... popping one pill and hoping for the best just won’t work for me ... and if one were to read the statin drug insert one would discover you still have to monitor your diet and exercise.
Here are a couple more sites I found helpful:
- More about red yeast rice
- Supplements to lower cholesterol
- Interesting info about CoQ10
- More about CoQ10